Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

August 14, 20124 counties in Georgia

NWS Columbia, SC issued this special weather statement at Aug 14, 2012, 7:02 PM EDT for 4 counties in Georgia. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 7:02 PM EDT (23:02 UTC)
Expired
Aug 14, 2012, 8:15 PM EDT
In force
73 min
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Charleston,SC radar (KCLX), 116 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WWUS82 KCAE 142302
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT TUE AUG 14 2012

GAZ040-063>065-077-SCZ018-025-030-035-150015-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-
702 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE...COLUMBIA...EDGEFIELD...MCCORMICK...AIKEN
AND BARNWELL COUNTIES THROUGH 815 PM EDT...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
DEARING TO 17 MILES SOUTHWEST OF WAYNESBORO...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELVEDERE...CLEARWATER...JACKSON...NORTH AUGUSTA...AUGUSTA...EVANS...
FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MARTINEZ...SARDIS...
THOMSON AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 8212 3311 8159 3309 8160 3304 8154
      3297 8165 3293 8182 3294 8188 3292 8196
      3291 8208 3285 8213 3282 8228 3285 8232
      3293 8228 3308 8230 3324 8225 3331 8234
      3335 8255 3341 8255 3346 8260 3361 8265
TIME...MOT...LOC 2301Z 269DEG 23KT 3332 8233 3297 8221

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 14, 5:21 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 14, 5:21 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT TUE AUG 14 2012

.SYNOPSIS...
A WEAKENING COLD FRONT APPROACHING FROM THE WEST WILL EXTEND THROUGH
THE FORECAST AREA WEDNESDAY. THE FRONT WILL BE EAST OF THE AREA
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPPER LEVEL TROUGH CURRENTLY SWINGING INTO THE UPSTATE CREATING A
FEW SHOWERS AND THUNDERSTORMS WITH A LINE OF THUNDERSTORMS FROM
CENTRAL GA TO THE MS COAST. CLOUDS HAVE KEPT TEMPERATURES IN THE
UPPER 80S TO AROUND 90 THIS AFTERNOON WHICH HAS RESULTED IN
CONVECTION BEING KEPT TO A MINIMUM. WITH SOME ADDITIONAL FORCING
AS THE TROUGH APPROACHES THERE IS A LOW CHANCE OF SHOWERS AND
THUNDERSTORMS...HOWEVER WITH THE LOSS OF HEATING COVERAGE WILL
KEEP POPS AT LOW CHANCE. SOME DEBRIS CLOUDINESS WILL LINGER ITO
THE NIGHT WITH TEMPERATURES IN THE LOWER 70S FOR MOST LOCATIONS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
CONVERGENCE ASSOCIATED WITH THE FRONT SUPPORTS A CONTINUED CHANCE OF
THUNDERSTORMS WEDNESDAY. DEEPER MOISTURE AND STRONGER CONVERGENCE
SUPPORTS HIGHER POPS IN THE NORTHEAST PART. THE NAM INDICATES
MODERATE INSTABILITY AND MID-LEVEL DRYING MAY AID DOWNDRAFTS.
STRONG THUNDERSTORMS MAY OCCUR...MAINLY IN THE EAST AND NORTHEAST
PART. THE THUNDERSTORM CHANCE SHOULD DIMINISH WEDNESDAY NIGHT AS
THE WEAKENING FRONT SHIFTS FARTHER EAST AND DIURNAL COOLING
OCCURS. THURSDAY AND THURSDAY NIGHT SHOULD BE DRY BEHIND THE
FRONT. THE NAM AND GFS MOS ARE CONSISTENT WITH POPS LESS THAN 10
PERCENT. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
EXPECT AN INCREASE IN MOISTURE FRIDAY ASSOCIATED WITH A PRE-FRONTAL
TROUGH. THE GFS SHOWED THE COLD FRONT MOVING INTO THE FORECAST AREA
SATURDAY AND STALLING. THE ECMWF ALSO INDICATED THE FRONT STALLING
NEAR THE AREA BUT PLACED DEEPER MOISTURE FARTHER SOUTHWARD DURING
MUCH OF THE PERIOD COMPARED TO THE GFS. THE GFS ENSEMBLE MEANS
SUPPORTED POPS 20 TO 40 PERCENT WITH THE GREATEST CHANCE SATURDAY.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED TO DOMINATE THE PERIOD...WITH EARLY
MORNING MVFR AT AGS/OGB.

CLOUD COVER OVER THE TAF SITES HAS KEPT TEMPERATURES IN THE UPPER
80S TODAY RESULTING IN FEW SHOWERS. UPPER LEVEL TROUGH MOVING INTO
THE UPSTATE COULD TRIGGER A FEW OVER THE NEXT COUPLE OF
HOURS...HOWEVER WITH THE LOSS OF HEATING CELLS WILL REMAIN WIDELY
SCATTERED. AS SUCH HAVE KEPT MENTION OF CONVECTION OUT OF TAFS.
NEXT CONCERN WILL BE POTENTIAL FOR FOG...MAINLY AT AGS/OGB.
ALTHOUGH THERE WILL BE A LOW LEVEL JET OVER THE REGION WITH LITTLE
CLOUD COVER THE POTENTIAL FOR MVFR FOG REMAINS. HAVE REMAINED WITH
MVFR FOG FOR AGS/OGB WITH NO MENTION ELSEWHERE. FOG WILL DISSIPATE
WITH SUNRISE AND MIXING...WITH ALL SITES VFR FROM 14Z THROUGH THE
END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED WEDNESDAY THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

In the hours before

Special weather statement, Aug 14, 7:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT TUE AUG 14 2012

GAZ040-063>065-077-SCZ018-025-030-035-150015-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-
702 PM EDT TUE AUG 14 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE...COLUMBIA...EDGEFIELD...MCCORMICK...AIKEN
AND BARNWELL COUNTIES THROUGH 815 PM EDT...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
DEARING TO 17 MILES SOUTHWEST OF WAYNESBORO...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELVEDERE...CLEARWATER...JACKSON...NORTH AUGUSTA...AUGUSTA...EVANS...
FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MARTINEZ...SARDIS...
THOMSON AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3377 8212 3311 8159 3309 8160 3304 8154
      3297 8165 3293 8182 3294 8188 3292 8196
      3291 8208 3285 8213 3282 8228 3285 8232
      3293 8228 3308 8230 3324 8225 3331 8234
      3335 8255 3341 8255 3346 8260 3361 8265
TIME...MOT...LOC 2301Z 269DEG 23KT 3332 8233 3297 8221

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:17 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond43 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.